Colorado, 2016

Hail in Colorado, July 28, 2016

July 28, 2016 · NWS BOU · 8 events in 3 counties and zones

Severe thunderstorms produced large hail, ranging in size from quarter to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, ranging in size from quarter to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 2:28 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 2:28 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MDT THU JUL 28 2016

.SHORT TERM...(This evening through Friday)
Issued at 328 PM MDT Thu Jul 28 2016

Temperatures have been slow to warm today due to clouds and north
to northeast winds behind a front/outflow boundary. Eventually the
cap is expected to be broken as winds turn more easterly,
temperatures warm in the 80 and a short wave trough moves over
western Nebraska.

Northwest mid level winds around 40 knots above northeast to east
low level winds of 20 north will produce good shear. This combined
with CAPE in the 1000 to 2500 J/kg range will likely produce a few
super cells. Latest HRRR model runs show most of the storms
occurring after 00z. This makes sense due to the slow warming.
Once storms moves off to the east and dissipate, low clouds are
expected to form after midnight.

On Friday...low clouds will slow heating during the morning hours.
Highs will be on the cool side with readings in the lower to mid
80s across northeast Colorado. These cooler temperatures may make
it difficult to break the cap. Will have the highest pops over the
higher terrain where the chances of breaking the cap will be
better. Surface based CAPE climbs to 1000 to 2000 J/kg over the
plains, so any storms that are able to move off the higher terrain
could become severe.

.LONG TERM...(Friday night through Thursday)
Issued at 328 PM MDT Thu Jul 28 2016

Upper level high pressure will be centered over extreme southern
Nevada Friday night with a northwest flow aloft over Colorado.
The NAM...GFS and ECMWF all show an upper level disturbance caught
up in the flow moving across Colorado. Models show quite a bit
more QPF than previous runs. Therefore...have raised pops in the
grids. Soundings show enough moisture...instability and shear for
some stronger storms with hail...gusty winds and heavy rain over
portions of the foothills...Palmer Divide and eastern plains.
Storms should decrease after midnight...but could linger across
far eastern sections of the CWA through the early morning hours.

The upper high begins to shift westward over the Rocky Mountain
Region over the weekend. This should result in warmer and drier
weather across much of north central and northeastern Colorado.
There may be enough moisture combined with daytime heating to
produce a few high based afternoon and evening showers and storms
over higher elevations. GFS and NAM soundings suggest the
potential for a few strong to severe storms across the far
northeast corner of Colorado Saturday.

Next week the upper high is forecasted to move into the southern
plains states...which should allow some monsoonal moisture to
pump into colorado from the south. This pattern should allow for
an increase in shower and storm coverage with a gradual cooling
trend towards the middle of next week. The best chance for
meaningful precipitation should be over the high country. Across
the plains...PW's above an inch combined with limited instability
may result in more clouds than precipitation across the
plains...with surface boundaries needed for more significant
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 328 PM MDT Thu Jul 28 2016

Northeast wind will continue this afternoon and turn more
easterly after 00z. Still on track for isolated to scattered
thunderstorms across the Denver area...mainly between 00z and 06z.
A few storms will be strong with large hail and winds to 50 knots.
Low level moisture will increase overnight and expect low clouds
to form around 09z with ceilings around 1000 feet. Low clouds
should persist through 15z and then ceilings will slowly rise
through 18z. Isolated thunderstorms are expected to form after
22z.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Meier
LONG TERM...Kalina
AVIATION...Meier
Hazardous weather outlook, Jul 28, 9:47 AM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1047 AM MDT THU JUL 28 2016

COZ030>051-291700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1047 AM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ON THE PLAINS THIS AFTERNOON AND
EVENING. ALONG THE FRONT RANGE...ISOLATED SEVERE WILL BE POSSIBLE.
THE PRIMARY THREAT TODAY IS VERY LARGE HAIL...WITH UP TO BASEBALL
SIZE HAIL POSSIBLE WITH THE STRONGEST STORMS. DAMAGING WIND GUSTS
UP TO 80 MPH AND AN ISOLATED TORNADO OR TWO ARE ALSO POSSIBLE.

INCREASING MOISTURE OVER THE PLAINS ALONG WITH FAVORABLE WIND
SHEAR WILL CREATE AN ABOVE AVERAGE THREAT OF SEVERE STORMS TODAY.
BE PREPARED FOR POSSIBLE HAZARDOUS WEATHER AND TAKE SHELTER IF A
STORM APPROACHES OR A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG STORMS POSSIBLE,
MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH SOME OF THE STORMS.

THE WEEKEND WILL BE WARMER AND DRIER OVER THE PLAINS WHILE
AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. NEXT WEEK WILL
SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH
ISOLATED SHOWERS ON THE PLAINS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE FROM THE STRONGEST STORMS THAT DEVELOP EACH AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 2 PM.

In the hours before

Special weather statement, Jul 28, 5:00 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT THU JUL 28 2016

COZ038-290030-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
600 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
630 PM MDT...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARR...OR 16 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NUNN...CARR...NATURAL FORT AND ROCKPORT.

LAT...LON 4090 10502 4099 10487 4070 10447 4071 10486
TIME...MOT...LOC 0000Z 311DEG 21KT 4092 10490

BARJENBRUCH

The radar

The Pueblo radar (KPUX), 37 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Lincoln

When
July 28, 6:41 PM MST
Where
Lincoln County, 19.1 mi SW of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -103.760

Hail, Jefferson

When
July 28, 8:07 PM MST
Where
Jefferson County, 0.87 mi SE of Golden
Measured
1 in hail
Reported by
Public
Coordinates
39.740, -105.210

Hail, Jefferson

When
July 28, 8:07 PM MST
Where
Jefferson County, 2.24 mi WSW of Pleasant View
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.710, -105.210

Hail, Jefferson

When
July 28, 8:07 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Jefferson

When
July 28, 8:25 PM MST
Where
Jefferson County, 2.14 mi SSW of Lakewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.110

Hail, Jefferson

When
July 28, 8:30 PM MST
Where
Jefferson County, 3.5 mi S of Lakewood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.680, -105.110

Hail, Arapahoe

When
July 28, 8:40 PM MST
Where
Arapahoe County, 2.76 mi S of Bow Mar
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.590, -105.050

Hail, Arapahoe

When
July 28, 8:41 PM MST
Where
Arapahoe County, 1.74 mi WSW of South Glenn
Measured
1.25 in hail
Reported by
Public
Coordinates
39.590, -105.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640778, 640777, 640779, 640780, 640782, 640781, 640784, 640783.